Michigan, 2011Winter Weather in Michigan, April 3 to 4, 2011
April 3 to 4, 2011 · NWS MQT · 7 events in 7 counties and zones
A low pressure system from the Northern Plains brought moderate snow to much of western Upper Michigan on the 3rd and 4th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system from the Northern Plains brought moderate snow to much of western Upper Michigan on the 3rd and 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 3, 4:33 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 3, 4:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EDT SUN APR 3 2011
.SYNOPSIS...
UPPER PATTERN FEATURES UPR LOW NEAR THE CANADIAN MARITIMES WHILE A
RIDGE IS SLIDING ACROSS THE CNTRL CONUS. STRONG TROUGH IS DIGGING
ACROSS THE NORTHERN ROCKIES. ANOTHER TROUGH IS SEEN UPSTREAM OVR THE
GULF OF ALASKA. STRONG JET ENERGY CUTTING ACROSS THE NORTHERN
PACIFIC IS DIGGING INTO THE NW CONUS TROUGH AND MORE STRONG JET
ENERGY IS DIGGING INTO THE BASED OF THE EASTERN CANADA TROUGH. SFC
LOW IS SLIDING EAST OUT OF MT INTO THE DAKOTAS WITH AN INVERTED TROUGH
INTO SOUTHERN SASKATCHEWAN. WARM AIR ADVECTION AHEAD OF THE NW CONUS
TROUGH AND IN THE VCNTY OF THE SFC TROUGH IS LEADING TO ARC OF RADAR
ECHOES FM SOUTHERN SASKATCHEWAN INTO CNTRL MN. MOST SITES OVR MN ARE
REPORTING RAIN DUE TO BUBBLE OF WARMER AIR AHEAD OF THE TROUGH FM SFC
TO 925MB.
&&
.DISCUSSION...
TROUGH OVR NW MOVES INTO THE CNTRL CONUS THIS AFTN. SFC TROUGH AND
SFC LOW MOVES INTO WESTERN GREAT LAKES BY 00Z MONDAY. WARM AIR
ADVECTION AND STRONG MOIST ISENTROPIC LIFT ON 290-300K SFCS (H85-H6)
COMBINES WITH DIVERGENCE FM RIGHT ENTRANCE OF JET STREAK DIGGING
INTO THE EASTERN CANADA TROUGH TO ALLOW ARC OF PCPN TO LIFT INTO
WESTERN GREAT LAKES TODAY AND TO INTENSIFY. CROSS SECTIONS ALSO
INDICATING SHARP H85-H7 FRONTOGENESIS PRESENT LATE MORNING THROUGH
THE AFTN WITH AREAS OF WEAK STABILITY ABOVE WHICH COULD LEAD TO
CONVECTIVE/BANDED SNOW. COMPLICATING MATTERS IS WARM BLYR INITIALLY
OVR WESTERN CWA...SUBTLE ELEVATED WARM LAYER AROUND 925MB DRIFTING
THROUGH THIS MORNING...AND EVENTUALLY A LARGER WARM PUSH THIS AFTN
ALL THE WAY UP TO H7. NOT AN EASY FCST BY ANY STRETCH.
PREFERRED GFS HANDLING OF THIS SYSTEM THROUGH TONIGHT AS IT IS MORE
CLOSED OFF WITH THE SFC/H85 LOWS. GFS IS SUPPORTED BY UKMET AND
SOMEWHAT THE CANADIAN. GAVE THE DEEPER AND WARMER GFS IDEA THE NOD
(BY 00Z MONDAY GFS H85 TEMPS AOA ZERO ALL THE WAY TO THE LK SUPERIOR
SHORE COMPARED TO NAM/ECMWF WITH H85 ZERO LINE HALFWAY BTWN WI
BORDER AND LK SUPERIOR SHORE) WITH STRONG DYNAMICS HELPING TO GIN UP
THE SYSTEM AND SINCE THERE IS NOT MUCH OF A RIDGE TO THE EAST TO
IMPEDE THE PROGRESS OF THE SYSTEM.
INITIALLY...MODELS WERE TOO WET BY BREAKING OUT QPF IN DAKOTAS/MN
THROUGH 06Z THIS MORNING THOUGH VERY LITTLE PCPN WAS OCCURRING. IN
THE LAST COUPLE HOURS THOUGH...PCPN HAS BLOSSOMED OVR MN PERHAPS DUE
TO MORE H85-H7 MOISTURE AVAILABLE OVR WESTERN GREAT LAKES COMPARED
TO NRN PLAINS PER 00Z RAOBS FM BIS/MPX/INL/GRB. SO ULTIMATELY THE
SWATH OF PCPN THAT MODELS HAVE BEEN LOCKED ONTO FOR LAST COUPLE
DAYS...DOES LOOK TO AFFECT THE CWA FM WEST TO EAST THROUGH LATE
AFTN. BLEND OF MODEL QPF ALONG WITH HPC GUIDANCE SUPPORTS BTWN 0.50
INCH TO 0.75 INCHES ON AVERAGE WITH ISOLD AMOUNTS UP TO 1.00 INCH.
TIME HEIGHT CROSS SECTIONS POINT TO MAJORITY OF STRONGEST LIFT
TO OCCUR WHERE TEMPS ARE WELL ABOVE -10C...SO SLR/S SHOULD BE ON THE
LOW SIDE AND CONSIDERING SFC TEMPS WILL BE IN LWR 30S AS WELL
PROBABLY WILL NOT EVEN SEE 10:1 SLR/S. SO...WITH THE EXPECTED QPF SNOW
TOTALS BY LATE TONIGHT SHOULD BE IN THE 3-5 INCH RANGE ON AVERAGE...BUT
LOCALLY HIGHER AMOUNTS ARE POSSIBLE DUE TO POTENTIAL OF BANDED
SNOWFALL. ON THE FLIP SIDE IS POTENTIAL THAT SNOW AMOUNTS COULD BE
LOWER THAN FCST BECAUSE OF ALL THE ISSUES WITH WARM TEMPS IN THE BLYR
AND ALOFT INITIALLY. DO EXPECT BULK OF HEAVIEST PCPN TO OCCUR LATE
THIS MORNING INTO MID AFTN AS MAX ISENTROPIC ASCENT/UPR DIVERGENCE
WORK IN CONCERT. APPEARS THAT DURING THIS TIME...DYNAMIC COOLING
WOULD BE ENOUGH TO ELIMINATE ANY ELEVATED WARM LAYER AND OFFSET WHAT
WOULD BE A VERY SHALLOW WARM LAYER NEAR SFC. UPSHOT...HEAVIER PCPN
THAT OCCURS TODAY SHOULD TAKE FORM OF SNOW. BY LATE AFTN...GOING
ALONG WITH THE WARMER GFS... H85-H7 WARM NOSE BEGINS TO LIFT INTO UPR
MI...BUT PCPN SHOULD ALSO BE TAPERING OFF BY THAT TIME AS WELL.
EXPECT MIXED RAIN/SNOW TO TRY TO CHANGE TO ALL RAIN...BUT LIMITED
THIS COMPLETE CHANGEOVER ONLY TO SCNTRL AS THIS IS WHERE GFS/NAM/ECMWF
ALL AGREE TEMPS WOULD SUPPORT ONLY RAIN. BETTER CHANCE FOR PCPN TO
STAY ONLY AS SNOW THROUGH THIS AFTN WILL BE OVER KEWEENAW PENINSULA
AND ALSO IN THE FAR EAST CWA. GIVEN THE EXPECTATION FOR AT LEAST A
FEW INCHES OF WET SNOW AND A LONGER DURATION OF SNOW...ADDED EASTERN
CWA INTO WINTER WX ADVY. ALL AREAS HAVE WINTER WX ADVY UP...EXCEPT
MENOMINEE COUNTY WITH LESS SNOW AND MORE RAIN EXPECTED THERE. WITH
ALL THE MOISTURE AND STRONG LIFT AROUND IT IS CERTAINLY NOT OUT OF
THE QUESTION THAT SHORT LEAD TIME WARNING MAY BE NEEDED WHERE BANDED
SNOW SETS UP AND PERSISTS. NOT NEAR ENOUGH CONFIDENCE IN DETAILS TO
PIN THAT DOWN AT THIS POINT THOUGH.
BY LATE TONIGHT...MOIST CYCLONIC FLOW AND ADDITIONAL WEAK SHORTWAVES
AND JETLETS LIFTING THROUGH ON LEAD SIDE OF PRIMARY MID LEVEL TROUGH
COULD ALLOW RAIN/SNOW TO LINGER IN THE NORTHERN CWA. DEEPER MOISTURE
DIMINISHES MONDAY MORNING AS TROUGH AXIS PASSES BY TO THE EAST...SO
PCPN WILL BECOME MORE SHOWERY BY THAT POINT. NO QUELMS WITH PREV
FCST INDICATING HIGHEST POPS ON MONDAY IN NW FLOW LK EFFECT AREAS AS
H85 TEMPS TUMBLING TO AROUND -10C...EVEN LOWER...AND EVEN A BIT OF
SUB H7 MOISTURE SHOULD LEAD TO ENHANCEMENT OF SHOWERS...MAINLY IN
THE FORM OF SNOW.
NEXT SYSTEM TRENDING A BIT QUICKER FM THE GFS/ECWMF FOR TUE NIGHT
INTO WEDNESDAY. ACTUALLY...ALL MODELS EXCEPT GFS DIG SHORTWAVE
TROUGH FAR ENOUGH SOUTH TO MAINLY MISS UPR MI WITH PCPN. MAIN CHANGE
WAS TO INCREASE POPS INTO SW UPR MI OVERNIGHT TUE NIGHT. DAYSHIFT
WILL NEED TO LOOK AT PTYPE ON TUESDAY NIGHT AS WE MAY BE ABLE TO PULL
ANY MENTION OF RAIN BASED ON THERMAL PROGS FM THE GFS AND ECWMF AND
THAT FARTHER SOUTH TRACK. JUST ONE MODEL RUN THOUGH...SO DID NOT MAKE
SIGNIFICANT ALTERATIONS TO THAT PART OF THE FCST. &&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
VFR CONDITIONS WILL PREVAIL AT KCMX/KSAW INTO THE MORNING. STRONG
PUSH OF WAA/ISENTROPIC ASCENT WILL BRING SNOW INTO UPPER MI SUN
MORNING. EXPECT A RAPID DETERIORATION OF CONDITIONS FROM VFR TO
IFR/LIFR WITH ONSET OF SNOW AND THIS WILL STAY THROUGH THE REST OF
THE PERIOD.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
A LOW PRESSURE SYSTEM MOVING FROM THE CENTRAL PLAINS INTO SOUTHERN
WISCONSIN THIS EVENING WILL RESULT IN EASTERLY WINDS INCREASING TO
20-30 KTS OVR LAKE SUPERIOR TODAY. MAY SEE SOME GALE FORCE GUSTS
OVER WRN LAKE SUPERIOR SUNDAY AS EAST WINDS BECOME ENHANCED DUE TO
LOCAL TERRAIN EFFECTS TOWARD THE HEAD OF LAKE SUPERIOR.
OTHERWISE...STABLE CONDITIONS AND LACK OF VERY STRONG PRESSURE
GRADIENT SHOULD KEEP GALE GUSTS TO A MINIMUM ACROSS THE REST OF THE
LAKE. THERE IS STILL SOME UNCERTAINTY IN HOW MUCH THE LOW PRES
SYSTEM WILL STRENGTHEN AS IT LIFTS NE TOWARD THE MACKINAC STRAITS
LATE TONIGHT AND THEN INTO ONTARIO MONDAY AFTERNOON. MOST FORECAST
MODELS STILL STRENGTHEN SYSTEM ENOUGH TO BRING NW GALES TO THE CNTRL
AND ERN PORTIONS OF THE LAKE LATER MON INTO EARLY TUE...SO WITH
INCREASED CONFIDENCE DECIDED TO ISSUE GALE WATCHES FOR THESE AREAS.
WINDS WILL DIMINISH TUE/TUE NIGHT AS HIGH PRES RIDGE ARRIVES. BEYOND
TUE NIGHT...NO GALES ARE EXPECTED THRU THE LATE PORTION OF THE WEEK.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON
FOR MIZ002-004-005-009>011-084.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING FOR MIZ006-013-014-085.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT MONDAY FOR MIZ001-003.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY FOR MIZ007.
LAKE SUPERIOR...
GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
LSZ267.
GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
LSZ265-266.
GALE WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
LSZ244-245-264.
GALE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
LSZ249>251.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...07
MARINE...VOSSHazardous weather outlook, Apr 3, 5:17 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
617 AM EDT SUN APR 3 2011
MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
617 AM EDT SUN APR 3 2011 /517 AM CDT SUN APR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING ACROSS THE WESTERN GREAT LAKES THROUGH TONIGHT
IS EXPECTED TO PRODUCE SEVERAL INCHES OF WET SNOW OVER MUCH OF UPPER
MICHIGAN TODAY INTO THIS EVENING. SEE THE LATEST WINTER WEATHER MESSAGE
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED.
LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
617 AM EDT SUN APR 3 2011 /517 AM CDT SUN APR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FEW EAST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER WESTERN
LAKE SUPERIOR TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NORTHWEST GALES TO 40 KNOTS ARE POSSIBLE OVER MUCH OF CENTRAL AND
EASTERN LAKE SUPERIOR MONDAY AFTERNOON AND MONDAY NIGHT. A GALE
WATCH HAS BEEN POSTED. SEE THE LATEST MARINE WEATHER MESSAGE FOR
MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
617 AM EDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Winter Weather, Northern Houghton
- When
- April 3, 6:00 AM EST to April 4, 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Storm total snowfall amounts included 9.5 inches near Painesdale...9 inches near Red Ridge and 7 inches near Calumet. Periods of freezing drizzle were also reported at times.
Winter Weather, Iron
- When
- April 3, 6:00 AM CST to 9:30 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The spotter west of Iron River measured a quick two inches of wet, heavy snow in less than 4 hours.
Winter Weather, Southern Houghton
- When
- April 3, 7:00 AM EST to April 4, 4:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated three to four inches of wet snow fell across much of southern Houghton County in less than 24 hours.
Winter Weather, Keweenaw
- When
- April 3, 7:00 AM EST to April 4, 4:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer northeast of Calumet measured a storm total snowfall of nearly seven inches. Periods of freezing drizzle were also reported.
Winter Weather, Baraga
- When
- April 3, 9:00 AM EST to April 4, 6:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer northeast of Alberta measured 3.7 inches of wet snow in less than 24 hours.
Winter Weather, Ontonagon
- When
- April 3, 11:00 PM EST to April 4, 4:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers measured five to six inches of wet snow from near Ontonagon to Rockland. Slick roads were also reported.
Winter Weather, Gogebic
- When
- April 3, 11:00 PM CST to April 4, 1:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer at Ironwood measured 3 inches of wet snow while 3.5 inches of snow fell just east of Wakefield. The Gogebic County Sheriff reported very slick roads during this time.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296628, 296621, 296623, 296630, 296622, 296625, 296619.